Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 201, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2003, 2:25 PM CDT for Adair County, Metcalfe County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 2:25 PM CDT (19:25 UTC)
- Expired
- May 17, 2003, 3:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Adair County, KY, Metcalfe County, KY
The radar
The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 171925 CCA
SVRLMK
KYC001-169-172015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
223 PM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 315 PM CDT
* AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM JUST SOUTH OF EDMONTON TO 5
MILES SOUTHWEST OF SUBTLE...OR FROM 44 MILES EAST OF BOWLING
GREEN TO 50 MILES EAST OF BOWLING GREEN...MOVING NORTHEAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BREEDING AROUND 230 PM CDT
GRADYVILLE AROUND 235 PM CDT
GLENS FORK...COLUMBIA AROUND 245 PM CDT
CANE VALLEY AROUND 250 PM CDT
COBURG AROUND 255 PM CDT
VESTER AROUND 300 PM CDT
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
INTENSE LIGHTNING WILL OCCUR WITH THIS LINE OF STORMS. IF OUTDOORS...
STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. MOVE INSIDE IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE STORM APPROACHES.
AT TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER, THAT
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
LAT...LON 3686 8558 3692 8558 3702 8573 3711 8562
3711 8550 3725 8527 3724 8516 3709 8515
3694 8534 3694 8545 3688 8550
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:30 PM CDT, 55 minutes earlier.
Area forecast discussion, May 17, 1:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SAT MAY 17 2003 SHORT TERM: MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING. 2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA... GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR PORTIONS OF ERN FA IN MINUTES. AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY. HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT. IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD... SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO. LONG TERM: TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY SEASONABLE TEMPS IN THE LOWER 70S. .LMK...NONE.
Hazardous weather outlook, May 17, 2:16 PM CDT, 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2 INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE THE GROUND REMAINS VERY WET AND NEARLY SATURATED. IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF SEVERE WEATHER OF FLOODING. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:23 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Metcalfe | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.